Tornadoes · United States · Florida · 2001
F0 tornado, Putnam Hall, Florida, March 29, 2001
This F0 tornado ran 0.1 miles across Putnam County on March 29, 2001, touching down at 11:17 AM EST and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- March 29, 2001
- Touchdown
- 11:17 AM EST (16:17 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Putnam County
- Touchdown point
- 29.730, -81.970
- Lift-off point
- 29.730, -81.970
- Record number
- 30
What the Weather Service recorded
Weak FO. No significat damage
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
33 minutes of warning. NWS JAX issued a tornado warning for this county at 15:44 UTC, 33 minutes before the tornado touched down, in force until 16:30 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 15:27 UTC | 16:30 UTC | Severe Thunderstorm Warning | JAX |
| 15:44 UTC | 16:30 UTC | Tornado Warning | JAX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 13:17 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the tornado touched down at Mar 29, 9:45 AM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Mar 29, 9:45 AM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
945 AM EST THU MAR 29 2001
SQUALL LINE ENTERING WESTERN CWA WITH WARNINGS BEING ISSUED. MAIN
THREAT IS DAMAGING WINDS ALONG LEADING EDGE. TREES WERE REPORTED
DOWN IN LEVY COUNTY. CURRENT FORECAST LOOKS GOOD. WITH ACTIVITY
MOVING QUICKLY EASTWARD THINGS MAY QUIET DOWN THIS AFTERNOON BEFORE
THE NEXT SHORT WAVE APPROACHES AREA THIS EVENING. WILL UPDATE LATER
AS NECESSARY.
MARINE...WINDS COMING UP BUT STILL NOT QUITE SCA. EXPECT CONDITIONS
TO DO DOWNHILL SHORTLY AS STORMS APPROACH. WINDS AROUND 15 KNOTS AT
GRAYS REEF AND R2 TOWER WITH SEAS NEAR 6 FEET. NOT MUCH CHANGE
EXPECTED AT THIS POINT.
.JAX...
GA...RIVER FLOOD WARNING FOR ALTAMAHA RIVER @ CHARLOTTE & BAXLEY.
RIVER FLOOD WARNING FOR SATILLA RIVER @ ATKINSON.
SCA ALTAMAHA SOUND TO FERN BEACH OUT TO 60 NM.
FL...SCA FERN BEACH TO FLAGLER BEACH OUT TO 60 NM.
MZ
FIn the hours before
Special weather statement, Mar 29, 5:45 AM EST, 5 hours 32 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-282000- NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 545 AM EST THU MAR 29 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTH FLORIDA PENINSULA... A DEVELOPING LOW PRESSURE COMPLEX IN THE GULF OF MEXICO WILL STRETCH OUT OF THE NORTHERN GULF AND ELONGATE ALONG THE APPALACHIAN MOUNTAINS TODAY. A CONSIDERABLE AMOUNT OF MOISTURE ASSOCIATED WITH THIS SYSTEM IS SPREADING OVER THE AREA AND RAIN IS EXPECTED TO INCREASE IN COVERAGE THROUGHOUT THE REGION TODAY. THIS COMPLEX HAS THE POTENTIAL OF PRODUCING RAINFALL TOTALS RANGING BETWEEN ONE AND TWO INCHES WITH A FEW ISOLATED AREAS OF NEARLY THREE INCHES POSSIBLE THROUGH TONIGHT. IN ADDITION...THE ATMOSPHERIC CONDITIONS OVER THE NORTHERN FLORIDA PENINSULA ARE BECOMING INCREASINGLY UNSTABLE. THIS INSTABILITY WILL ENHANCE THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON AND EVENING WITH THE POSSIBILITY OF A FEW OF THE STORMS TO REACH SEVERE CRITERIA. SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE I8N JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. RAM
Special weather statement, Mar 29, 9:05 AM EST, 2 hours 12 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-DD1800- NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 905 AM EST THU MAR 29 2001 ...SEVERE THUNDERSTORM WATCH UNTIL 200 PM FOR NORTHEAST FLORIDA AND CAMDEN AND CHARLTON GEORGIA... A DEVELOPING LOW PRESSURE COMPLEX IN THE GULF OF MEXICO WILL STRETCH OUT OF THE NORTHERN GULF AND ELONGATE ALONG THE APPALACHIAN MOUNTAINS TODAY. A CONSIDERABLE AMOUNT OF MOISTURE ASSOCIATED WITH THIS SYSTEM IS SPREADING OVER THE AREA AND RAIN IS EXPECTED TO INCREASE IN COVERAGE THROUGHOUT THE REGION TODAY. THIS COMPLEX HAS THE POTENTIAL OF PRODUCING RAINFALL TOTALS RANGING BETWEEN ONE AND TWO INCHES WITH A FEW ISOLATED AREAS OF NEARLY THREE INCHES POSSIBLE THROUGH TONIGHT. THE ATMOSPHERIC CONDITIONS OVER THE NORTHERN FLORIDA PENINSULA ARE BECOMING INCREASINGLY UNSTABLE. THIS INSTABILITY WILL ENHANCE THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON AND EVENING WITH THE POSSIBILITY OF A FEW OF THE STORMS TO REACH SEVERE CRITERIA. THERE IS A POTENTIAL FOR ISOLATED TORNADOES IN THE WATCH AREA. SKYWARN STORM SPOTTER ACTIVATION IS REQUESTED IN THE WATCH AREA. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. JOHNSON
Special weather statement, Mar 29, 10:58 AM EST, 19 minutes before
FLZ020>022-035-291615- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1058 AM EST THU MAR 29 2001 ...SEVERE THUNDERSTORM WATCH CANCELED FOR HAMILTON...SUWANNEE... GILCHRIST...AND COLUMBIA COUNTIES... ...SEVERE THUNDERSTORM WATCH CONTINUES FOR MARION...ALACHUA... BRADFORD...UNION...BAKER...CLAY...PUTNAM...DUVAL...NASSAU...ST. JOHNS...AND FLAGLER COUNTIES IN NORTHEAST FLORIDA...AND FOR CAMDEN AND CHARLTON COUNTIES IN SOUTHEAST GEORGIA UNTIL 2 PM... A LINE OF SEVERE THUNDERSTORMS CONTINUES TO MOVE RAPIDLY EAST. THUS THE SEVERE THREAT HAS ENDED FOR HAMILTON...SUWANNEE...GILCHRIST... AND COLUMBIA COUNTIES IN NORTHEAST FLORIDA.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jacksonville, FL (KJAX), 12:00Z
4.3 hours before the tornado, 89 km from the path. March 29, 2001.
- Mixed-layer CAPE
- 267 J/kg
- Mixed-layer CIN
- -60 J/kg
- Surface CAPE
- 69 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
- 0-3 km lapse rate
- 5.1 K/km
Jacksonville, FL (KJAX), 00:00Z
7.7 hours after it, 89 km from the path. March 30, 2001.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -211 J/kg
- Surface CAPE
- 6 J/kg
- Mixed-layer LCL
- 1442 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.5 K/km
The radar
The Jacksonville radar (KJAX), 88 km away, was scanning. The volume nearest the touchdown began at 16:16 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2001 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
The other tornadoes of March 29, 2001
6 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 29 | 10:05 AM EST | F0 | Citrus, FL | 10.3 | 100 | $200,000 | ||
| March 29 | 10:10 AM EST | F0 | Citrus, FL | 2.7 | 20 | 1 | $70,000 | |
| March 29 | 10:20 AM EST | F2 | Marion, FL | 22.0 | 100 | $1.5 million | ||
| March 29 | 10:45 AM EST | F0 | Pasco, FL | 2.3 | 15 | $150,000 | ||
| March 29 | 10:50 AM EST | F2 | Clay, FL | 12.0 | 150 | $1.1 million | ||
| March 29 | 4:12 PM EST | F0 | Richland, SC | 5.0 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.